Illinois, 2013Winter Storm and Heavy Snow in Illinois, February 21 to 22, 2013
February 21 to 22, 2013 · NWS ILX · 7 events in 7 counties and zones
A winter storm system tracking from the southern Plains to the Great Lakes brought heavy snow to west-central Illinois during the afternoon and evening of February 21st. 5 inches falling in Rushville in Schuyler County.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm system tracking from the southern Plains to the Great Lakes brought heavy snow to west-central Illinois during the afternoon and evening of February 21st. The highest accumulations of 4 to 6 inches were generally confined to locations along and southwest of a Canton to Springfield line, with as much as 7.5 inches falling in Rushville in Schuyler County. As the snow tapered off, a period of light freezing rain occurred later in the evening, resulting in minor ice accumulations near the I-55 corridor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 21, 11:35 AM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Feb 21, 11:35 AM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1135 AM CST THU FEB 21 2013
.DISCUSSION...
ISSUED 1024 AM CST THU FEB 21 2013
WINTER WEATHER STORM SPINNING UP OVER MISSOURI AND ON TRACK FOR
ILX THIS AFTERNOON. SOME MINOR MIX OF PRECIPITATION ON THE LEADING
EDGE...BUT MAINLY SNOW EXPECTED WEST AND NORTHWEST OF THE I-55
CORRIDOR. FREEZING RAIN STILL ANTICIPATED ON THE BACK EDGE OF THE
SYSTEM...AND IN THE SOUTHEAST...PARTICULARLY ALONG AND SOUTH OF A
LINE ROUGHLY FROM PARIS TO TAYLORVILLE. GOING FORECAST IS ACTUALLY
ON TRACK...AND CONSIDERING THE WINTRY MIX AND CURRENT
VARIABLES...NO REASON TO ALTER THE FORECAST BEYOND WHAT IS
CURRENTLY IN THE GRIDS SIGNIFICANTLY. HAVE ALTERED HOURLY TEMPS
AND SKY COVER...BUT PRECIP TRENDS ON TRACK. MAJOR CONCERN FOR
AFFECTING THE SNOW TOTAL AMOUNTS ARE TWO FOLD...ONE...THE SYSTEM
WILL LIKELY BE QUICK IN PASSING AND TOTALS WILL HAVE TO
ACCUMULATE QUICKLY TO MAKE AN IMPACT BEFORE THE AREA IS OVERTAKEN
BY THE DRY SLOT. TWO...THOUGH THUNDER ACTIVITY IS EXPECTED TO
REDUCE AS THE SYSTEM PULLS THROUGH CENTRAL IL...SOME ISOLATED
THUNDER IS STILL QUITE POSSIBLE. AREAS AFFECTED BY A CONVECTIVELY
ENHANCED STORM HAVE THE POTENTIAL TO SEE LOCALIZED HIGHER TOTALS.
WINTER WEATHER ADVISORIES AND TIMING REMAIN UNCHANGED.
&&
.AVIATION...
ISSUED 1127 AM CST THU FEB 21 2013
NOT MUCH IN THE WAY OF CHANGES TO THE FORECAST. WINTER STORM ON
APPROACH SERVING UP A BIT OF A MIX OF PRECIP ON THE LEADING
EDGE...THOUGH MOSTLY SNOW FOR SPI...THEN PIA AND BMI. DEC AND CMI
MAY BE IN A BIT OF AN ISSUE FOR MORE IP INCLUDED. STORM IS
ADVANCING A BIT QUICKER...AND HAVE ADJUSTED SOME OF THE ARRIVAL
TIMES. BUT THERE IS LITTLE EASING INTO THE IFR/LIFR CONDITIONS.
WHEN IT STARTS...CONDITIONS DETERIORATE QUICKLY AND ARE
ANTICIPATED TO STAY DOWN. CYCLONIC FLOW ALOFT REMAINS IN PLACE AS
THE UPPER LOW PARKS JUST NORTH OF THE CWA THROUGH THE
MORNING...WHICH SHOULD RESULT IN LOW CIGS AND THE POTENTIAL FOR DZ
AND FZDZ THROUGH THE MORNING...PARTICULARLY GIVEN
SNOWFALL/ENHANCED LLVL RH. IS FAR MORE LIKELY THAT WILL SEE
STRATUS AND DROPPED VIS THROUGH 18Z.
HJS
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM CST
FRIDAY FOR ILZ043>046-053>057-061>063-066>068-071>073.
WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO NOON CST
FRIDAY FOR ILZ027>031-036>038-041-042.
WINTER WEATHER ADVISORY UNTIL 6 AM CST FRIDAY FOR ILZ040-047>052.
&&
Hazardous weather outlook, Feb 21, 11:28 AM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1128 AM CST THU FEB 21 2013
ILZ027>031-036>038-041-042-221200-
FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-PEORIA-STARK-TAZEWELL-
WOODFORD-
1128 AM CST THU FEB 21 2013
...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
NOON CST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SNOW IS EXPECTED TO OVERSPREAD THE AREA AROUND MID AFTERNOON...
AND CONTINUE THROUGH THE EVENING BEFORE DIMINISHING TO SOME
FREEZING DRIZZLE AND LIGHT SNOW AFTER MIDNIGHT. SNOW ACCUMULATIONS
WILL RANGE FROM 4 TO 5 INCHES WEST OF THE ILLINOIS RIVER...AND 3
TO 4 INCHES TO THE EAST.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SOME LIGHT SNOW AND FREEZING DRIZZLE WILL LINGER INTO FRIDAY.
HOWEVER...ADDITIONAL SNOW ACCUMULATIONS SHOULD BE LESS THAN A HALF
INCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...
REPORTS OF SNOW ACCUMULATION WOULD BE GREATLY APPRECIATED.
ILZ040-047>052-221200-
CASS-CHRISTIAN-MENARD-MORGAN-SANGAMON-SCHUYLER-SCOTT-
1128 AM CST THU FEB 21 2013
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM CST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SNOW IS EXPECTED TO OVERSPREAD THE AREA EARLY THIS AFTERNOON...
AND IS EXPECTED TO MIX WITH OR CHANGE TO SLEET AND FREEZING RAIN
BY EVENING. SNOWFALL ACCUMULATIONS WILL RANGE FROM AROUND 3 INCHES
NEAR THE I-55 CORRIDOR...TO 5 INCHES NEAR THE ILLINOIS RIVER. IN
ADDITION...SOME ICE ACCUMULATION OF LESS THAN A TENTH INCH IS
POSSIBLE. ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
AS WELL...AND THEY MAY PRODUCE LOCALLY HEAVY SNOW OR FREEZING
RAIN. THE PRECIPITATION IS EXPECTED TO DIMINISH TO FREEZING
DRIZZLE AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
PATCHY FREEZING DRIZZLE MAY LINGER INTO FRIDAY...ESPECIALLY NORTH
OF I-72.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...
REPORTS OF SNOW AND ICE ACCUMULATION WOULD BE GREATLY APPRECIATED.
ILZ043>046-053>057-063-221200-
CHAMPAIGN-CLARK-COLES-DE WITT-DOUGLAS-EDGAR-MACON-MOULTRIE-PIATT-
VERMILION-
1128 AM CST THU FEB 21 2013
...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
6 AM CST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SNOW IS EXPECTED TO SPREAD INTO THE AREA DURING THE MID TO LATE
AFTERNOON HOURS...AND BECOME MIXED WITH OR CHANGE TO FREEZING RAIN
AND SLEET DURING THE EVENING. THE HIGHEST SNOW ACCUMULATIONS WILL
BE ALONG A DECATUR TO DANVILLE LINE...WITH 2 TO 3 INCHES. AREAS TO
THE SOUTH WILL SEE AROUND AN INCH OF SNOW...ALONG WITH AROUND A
TENTH INCH OF ICE ACCUMULATION. THE PRECIPITATION IS EXPECTED TO
CONTINUE THROUGH THE NIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SOME PATCHY FREEZING DRIZZLE WILL LINGER INTO FRIDAY...WITH SOME
MINOR ICE ACCUMULATIONS NORTH OF I-74.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...
REPORTS OF SNOW AND ICE ACCUMULATION WOULD BE GREATLY APPRECIATED.
ILZ061-062-066>068-071>073-221200-
CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
SHELBY-
1128 AM CST THU FEB 21 2013
...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
6 AM CST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A MIXTURE OF SNOW...SLEET...AND FREEZING RAIN IS EXPECTED TO
OVERSPREAD THE AREA DURING THE MID TO LATE AFTERNOON HOURS. A FEW
THUNDERSTORMS ARE ALSO POSSIBLE LATE AFTERNOON...WHICH MAY PRODUCE
LOCALLY HEAVY FREEZING RAIN OR SNOW. FREEZING RAIN WILL CONTINUE
INTO MUCH OF THE EVENING...BEFORE TEMPERATURES RISE ABOVE FREEZING
AND END THE ICING THREAT. TOTAL ICE ACCUMULATIONS OF AROUND TWO
TENTHS OF AN INCH ARE LIKELY...WITH THE HIGHEST TOTALS SOUTH OF
THE I-70 CORRIDOR.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...
REPORTS OF ICE ACCUMULATION WOULD BE GREATLY APPRECIATED.
HJS
Heavy Snow, Morgan
- When
- February 21, 1:15 PM CST to February 22, 1:30 AM CST
- Where
- Morgan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.716, -90.201 (the zone’s center; the record gives no point)
Several weather observers measured between 5 and 7 inches of snow across Morgan County, including 7.0 inches 1 mile southwest of Woodson and 6.0 inches in Jacksonville.
Heavy Snow, Scott
- When
- February 21, 1:15 PM CST to February 22, 1:30 AM CST
- Where
- Scott forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.644, -90.475 (the zone’s center; the record gives no point)
Several weather observers measured between 5 and 7 inches of snow across Scott County, including 7.0 inches in Winchester.
Heavy Snow, Cass
- When
- February 21, 1:30 PM CST to February 22, 2:15 AM CST
- Where
- Cass forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.974, -90.247 (the zone’s center; the record gives no point)
Several weather observers measured between 5 and 7 inches of snow across Cass County.
Heavy Snow, Schuyler
- When
- February 21, 1:45 PM CST to February 22, 3:00 AM CST
- Where
- Schuyler forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.158, -90.615 (the zone’s center; the record gives no point)
Several weather observers measured between 6 and 8 inches of snow across Schuyler County, including 7.5 inches in Rushville.
Winter Storm, Sangamon
- When
- February 21, 2:30 PM CST to February 22, 2:30 AM CST
- Where
- Sangamon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.758, -89.659 (the zone’s center; the record gives no point)
Several observers measured between 5 and 6 inches of snow across Sangamon County, including 5.5 inches 1 mile southwest of Jerome and 5.3 inches in Springfield. In addition to the snow, minor ice accumulations of less than one quarter of an inch created hazardous driving conditions across the county.
Winter Storm, Logan
- When
- February 21, 3:30 PM CST to February 22, 3:00 AM CST
- Where
- Logan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.125, -89.367 (the zone’s center; the record gives no point)
Several observers measured between 3 and 4 inches of snow across Logan County, including 3.2 inches in Lincoln and 3.0 inches in Mount Pulaski. In addition to the snow, ice accumulations of one quarter of an inch created hazardous driving conditions across the county.
Winter Storm, Menard
- When
- February 21, 3:30 PM CST to February 22, 3:00 AM CST
- Where
- Menard forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.027, -89.802 (the zone’s center; the record gives no point)
Several observers measured between 4 and 5 inches of snow across Menard County, including 5.2 inches 1 mile north of Petersburg. In addition to the snow, ice accumulations of one quarter of an inch created hazardous driving conditions across the county.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Texas, February 21, 20131 death · 2 injured · $280,000 · EF1 · 3 events
- Tornadoes and Flash Flooding in Mississippi, February 21 to 22, 2013$212,000 · EF2 · 23 events
- Ice Storm and Winter Weather in Missouri, February 21, 2013$750,000 · 11 events
- Winter Storm and Winter Weather in Illinois, February 21, 2013$150,000 · 19 events
- Tornado and Hail in Louisiana, February 21 to 22, 2013$75,000 · EF1 · 2 events
- Winter Weather in Texas, February 21, 2013$85,000 · 2 events
- Heavy Snow in Iowa, February 21 to 22, 201338 events
- Winter Storm in Missouri, February 21 to 22, 201337 events
- Winter Storm in Missouri, February 21, 201334 events
- Tornado and Hail in Louisiana, February 21 to 25, 2013$5,000 · EF1 · 7 events
- Tornado and Hail in Louisiana, February 21, 2013EF1 · 3 events
- Heavy Snow in Nebraska, February 21 to 22, 201326 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430782, 430789, 430774, 430785, 430796, 430798, 430804.